Can Cholesterol Drugs Cause Low Back Pain?

cholesterol drugs and back pain

Cholesterol-lowering drugs are a huge business. If you’re a cardiologist, you’ll likely argue with your dying breath that these medications have revolutionized medicine. On the other hand, the data continues to mount that the positive effects of taking these medications are puny and the side effects are real. This morning I’d like to go over a new study that shows that the drugs may be linked to low back problems.

What Are Statins?

Statins are cholesterol-lowering drugs and the most widely prescribed medication class in America. A recent study found that statin use among adults over 40 climbed from 17.9% in 2002–2003 to 27.8% in 2012–2013. So now almost 1 in 3 middle-aged and elderly Americans take this drug. They’re also the world’s first “lifestyle drug,” meaning that this isn’t a drug you take because you’re actively sick; you’re prescribed this medication to take every day to prevent something bad from happening.

We’re all supposed to take statins to prevent heart disease, but how good are statins in preventing a heart attack? Not very. The decrease in the number of cardiac events with this drug over 5–10 years is measured in low fractions of 1% (usually 0.2–0.4%). The big problem is that few people would take these medications if the drug companies advertised these tiny effects. Hence, the FDA allows drug manufacturers to report a relative risk reduction, which is a percentage of a percentage. So if the heart attack rate goes from 0.3% to 0.2%, while that’s a barely measurable 0.1% reduction, they get to tell Americans that there was a whopping 33% drop in relative heart attack risk! Is that deceptive advertising? Yep. But it’s deceptive advertising blessed by the FDA!

Statin Side Effects

I first got to know about statin side effects firsthand when my aunt almost died of an allergic muscle disease caused by the drugs. Since then other side effects, like causing diabetes and damage to the batteries in cells (mitochondria), have cropped up. Add to that ruptured tendons and erasing the positive effects of exercise and you have quite a list. In addition, statins are hard on stem cells, which is why I’m so interested in this “wonder drug.” Now a new side effect has cropped up, namely low back pain. Given that we treat patients with back pain who take statins, this new research, of course, has my full attention.

The New Statins and Low-Back-Pain Study

The new research was performed on more than 60,000 patients who were in the U.S. military or enrolled in TRICARE. Statin medication users had anywhere from a 19% to more than a 60% increased risk of having low back pain than matched controls who didn’t take a statin drug. The effects were dose and time dependent, meaning the more you took of the drug or the longer you took it, the more likely you were to have a new episode of low back pain. Interestingly, the number needed to be exposed for an additional harm was 17, meaning that approximately 1 in every 17 people taking the drug developed back pain due to the drug!

The upshot? It’s not hard to tell from reading this blog that I think statins are one of the biggest, quasi-science–based medical scams going. Their effects are minuscule, and their side effects are big. Despite that, they represent one heck of a pharma business when about one-third of the middle-aged and older adults in the world’s biggest economy takes your drug. So despite this newest side effect added to the ever-expanding list, don’t expect statins to go away anytime soon!

 

FILED UNDER:

*DISCLAIMER: Like all medical procedures, Regenexx® Procedures have a success and failure rate. Patient reviews and testimonials on this site should not be interpreted as a statement on the effectiveness of our treatments for anyone else.
Read 13 Comments
  1. I had a first appointment with a GP who told me he didn’t believe in routine blood tests because the research didn’t show they improved health and were just done to make money for the companies involved. Five minutes later he told me when I turn 40 I ‘will’ be taking a statin. I was polite enough not to laugh in his face.

    1. chris,
      Great self control! The guidelines clearly need to be changed as because of them, most Doctors see this damaging class of drugs as “just a little something to eliminate risk”…

  2. So I have been having lower left side posterior back pain for the last two months. X-rays were not conclusive and they offered me a MRI. So far I have refused. I have been on Cholesterol drugs for years. Could this actually be what is causing my “back-ache” near the left kidney area?

    1. Robert,
      It definitely could, and we’d be glad to take a look. But it’s also important to rule out other things. Is there a reason you declined the MRI?

      1. The pain isn’t constant. I felt they were going to look at the lumbar area of my spine and that isn’t where my pain is. My doctor felt the pain was to low to be my kidney but he never even examined the area. It subsides when I shift position to me right side.

  3. Could Red Yeast Rice cause problems similar to statins? A friend can’t take statins, causes muscle weakness and mental confusion. She started RYR a couple of years ago and has been having some odd symptoms. She stays exhausted, has a lot of shoulder and lower back pain, and shortly after starting RYR, asthma that had been in remission for about 15 years came back. Possible connection with any of these to RYR?

    1. Linda,
      It definitely could. One of the most important ingredients in Red Yeast Extract is monacolin K which is also known as lovastatin, the active ingredient in the prescription statin drug Mevacor. Natural supplements are great and we recommend several. But because something is “natural” does not necessarily make it safe, as the chemical formula for a compound is the same whether it was created in a lab or is naturally occuring.

  4. I’m 53, in good shape, eat well but have high cholesterol so my doctor prescribed Lovastatin about 5 years ago.I dutfully obeyed. About two years ago, I noticed the onset of low back pain. GP did an xray and said it was a Spondy Grade 1 at L5. Sent me to PT and that helped but the pain kept coming back. Went back to GP and we did another image. Radiologist said a review showed no spondy! Hmm. GP sent me back to PT but then I thought to myself, “what if it’s the statin?” Called my GP and I said I’m going off the statin for 4 weeks. He agreed. It’s been only a week now but the pain has subsided a bit. I’m still paddle boarding, yoga, surfing, lifting weights and eating well but I also worry about my high cholesterol. It runs in my family but my mom is 80, doing well and she has high cholesterol. She also refuses to take a statin!

  5. Thanks! Quick follow-up. Generally, is there evidence that Heart CT’s are effective in identifying calcification buildup? Appreciate the links.

    1. SLevy,
      Not a regular CT scan, but a coronary calcium scan (sometimes called coronary calcium scoring) is a CT scan of your heart that detects and measures the amount of calcium in the walls of your coronary arteries.

  6. I’m 67 and had a heart attack 5 years ago. I had been on statins (Pravastatin) since that time. I developed significant lower back pain to the extent that it was difficult to move around. On June 1 of this year, I stopped taking the statin drug. The back pain went away and has not returned. I forgot how good it feels not to be in pain!

    I will check my cholesterol levels at the end of the year, but barring significant negative changes, I doubt I would ever take a statin again.

Leave a Reply

Your email address will not be published. Required fields are marked *

More Questions? Search the Knowledge Base.

Share This